Alert archive / Minnesota / Tornado Warnings in 1997

Tornado Warning 11, NWS La Crosse, WI

July 20, 1997Dodge County, Olmsted County, Minnesota

NWS La Crosse, WI issued this tornado warning at Jul 20, 1997, 6:37 PM CDT for Dodge County, Olmsted County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1997, 6:37 PM CDT (23:37 UTC)
Expired
Jul 20, 1997, 7:25 PM CDT
In force
48 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Dodge County, MN, Olmsted County, MN

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1997-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1997-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 202339 RRA
TORLSE
MNC039-109-210025-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
637 PM CDT SUN JUL 20 1997

* TORNADO WARNING FOR
    EASTERN DODGE COUNTY - SOUTHEASTERN MINNESOTA
    WESTERN OLMSTED COUNTY - SOUTHEASTERN MINNESOTA

* UNTIL 725 PM CDT
 

* SOME LOCATIONS AFFECTED
    BYRON
    MANTORVILLE

* AT 633 PM STORM SPOTTERS REPORTED A TORNADO 8 MILES WEST OF
  BYRON...15 MILES NORTH OF ROCHESTER. THE STORM WAS MOVING EAST AT
  10 MPH.

* THE STORM WILL BE NEAR BYRON BY 650 PM.

IF YOU ARE NEAR THIS DANGEROUS STORM...TAKE COVER IMMEDIATELY IN
THE LOWEST FLOOR AND INNER MOST ROOM OF A BUILDING.

RIECK
 

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Jul 20, 2:23 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 20, 2:23 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
223 PM CDT SUN JUL 20 1997

MAIN CONCERNS OF THE NIGHT ARE BOUNDARIES...BOUNDARIES...BOUNDARIES.

SATELLITE IMAGERY AND SURFACE ANALYSIS SHOW OLD CONVECTIVE BOUNDARIES
LAYING ALL OVER THE FORECAST AND SURROUNDING AREAS. DEWPOINTS RISING
INTO THE LOWER TO MIDDLE 70S AND TEMPERATURES INTO THE LOWER TO MIDDLE
80S ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON EXCEPT FOR
TEMPERATURES IN THE LOWER 70S EXTREME NORTH. LATEST KARX RADAR IMAGERY
HAS A FEW SHOWERS AND THUNDERSTORMS OVER NORTHEASTERN PORTION OF THE
CWA AND MOVING TO THE EAST SOUTHEAST.

12Z ETA/NGM DIFFER ON WHERE MAIN AREA OF FOCUS WILL BE TONIGHT.  NGM
SHOWS FORCING WITH BAND OF FRONTOGENESIS IN THE 1000 TO 850 MB LAYER
DURING THE NIGHT OVER CENTER OF FORECAST AREA. ETA HAS VERY LITTLE IN
TERMS OF BOUNDARY FOCUS BUT KEEPS MOST PRECIPITATION WITH VORTICITY
MAXIMA OVER KANSAS MOVING TO THE NORTHEAST. LOOKING AT FORECAST
SOUNDINGS FOR 00Z AND MODIFYING FOR EXPECT CONDITIONS SEEM A MODERATE
AMOUNT OF CAPE WITH VALUES APPROACHING 2000 J/KG ACROSS THE FORECAST
AREA.

WITH MANY BOUNDARIES AND UNSTABLE AIR OVER THE AREA...SCATTERED
THUNDERSTORMS MAY DEVELOP ALONG ANY OF THESE BOUNDARIES AS THE FOCUS
FROM OUTFLOWS CHANGES DURING THE EVENING HOURS. WITH DEWPOINTS AT OR
SLIGHTLY HIGHER THAN NGM MOS GUIDANCE EXPECT OVERNIGHT LOWS TEMPATURES
TO BE AT OR SLIGHTLY HIGHER THAN NGM MOS.

NELSON

Nearby

Tornado Warnings in Minnesota, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.